Rheumatologist still insisting on a quick reduction of steroids

Hello Everyone

I have had to increase my Prednisolone to 4mgs due to some symptoms returning.

Now told to remain on this dose for two more weeks then reduce by 1mg per month and he will see me in four months when I have been off the steroids for a month.

He knows my husband is seriously ill and causes me a lot of stress but he remains rigid in his 1mg per month reduction.

Additionally, the promised order of the DEXA scan was not forthcoming. I have recently had my first one because my GP ordered it (despite being on steroids since last December).

I still find it so difficult knowing the variability of professional approaches and understanding of our condition.

I am very concerned that the reduction will be too rapid. Additionally, my GP has only agreed to increase by 1mg if symptoms return and the Rheumatologist is expecting me to be off the Prednisolone when he next sees me. This is adding more stress to an already stressful time.

Valerie

12 Replies

oldestnewest
  • That's ridiculous Valerie! If he had experienced suffering from PMR, his attitude would surely not have been so cavalier. How many times have I seen it written that symptoms are king.

    It is possible you may manage this reduction, and good for you if you do, but from all I have read, the last bits of the taper can be frustratingly slow.

    Good luck

    Paddy

  • Hi Val, can you educate the pair of buffoons with some information from pmr-gca-northeast.org.uk/ or can you possibly change your doctor for a more supportive one? I read recently (can't remember where, sorry) that Dexa scans should have at least a 2-year gap due to bone change being so slow.

  • Valerie

    I am sorry that for all the work the charities (all volunteers) have done and continue to do over the past 10 years, I am still reading this type of post.

    It looks to me as though both your Consultant and GP have never read the BSR Guidelines on the Diagnosis and Treatment of PMR.

    Did I read correctly December 2016 first diagnosed? If so to be down to 4mg in less than 1 year is pretty fantastic..............but how are you feeling is the big question.

    I am also assuming you were referred to a Rheumatologist because your PMR was more complex, or was it because your GP did not know enough.

    Some people, mostly men I may add, PMR does go into remission within the 2 year period quoted...............women mostly don't it can take well over the two years quoted.

    Is there anyone else in your family, obviously not your husband, who is feisty and can help you out and perhaps accompany you on an appointment with your GP to try and sort this out?

    Where do you live? Hopefully near where we know of a good Consultant.

    Someone might be able to steer you to ask for a referral to s/he.

    You could also talk to friends and see if they are in a different practice, do they have confidence in their GPs. Then you can change if you cannot get anywhere with your current GP?

    Now, send an email to pmrgcafightersne@gmail.com. Subject heading 'Reduction Plans' and they will send you two free of charge and also page 4 of the latest Newsletter, which is also available to read and/or download which might just help you with your GP. The website address is given in SazzyB. posting on this read. Just click on that link.

    The guidelines are also on that website and also can be read and downloaded.

    Finally the Dexa scan, you do not need another one for at least another year when on pred. You had the first one pretty quickly, normally they wait till you have been on pred for six months. Do not ask me why the wait and also do not ask me why they don't do it unless you push for it. If your bones were OK. Do not worry about that - but it to one side.

    Now I think that is enough for you to take in, so I will stop.

    Just remember, we are all here for you and will do the best we can, so just remember we are here.

  • I see that you have received good comprehensive replies and can only add my commiserations to you at this extremely stressful time. I am very much left to my own devices and my repeat prescription has remained the same. I see an enlightened Rheumatologist ( Dr Mackie Leeds) whose views accord with those endorsed on this site. My tapering methods and myriad of little worries ( and big ones) are dealt with on this site. I have enough Pred to deal with a sudden GCA event even - not that I'd do that unless absolutely sure with medical back up. You are being unnecessarily micro managed with the GP deferring to a not very good Rheumatologist ( for this condition). This is what has to change. Perhaps you could show your GP some of Jinsac's information and end your relationship with this Rheumatologist. I was allowed to change my Rheumatologist from one that was not bad to one that is really good. Good luck!

  • He is a very poor example of his trade - and you need to find a better specimen!

  • My heart sinks when I keep reading posts like this.....I got a second opinion and he was as bad, if not worse than the first.....they are so arrogant!.......

  • Quite apart from increasing PMR symtoms, he is putting you at risk of a possible adrenal crisis. If you start to experience such things as deathly fatigue and there must be other signs I don't know offhand, you really can't continue the rapid taper.

  • Agreed. I have has Cushing's syndrome from medicatio. A too fast taper at my former rheumatologist's urging. Extremely difficult -- much fatigue was hospitalized x3 for passing out, almost passing out.

    Taper suggested here, is one of the best.

    None of this is easy and an " on paper, looks good, taper"

    just doesn't work.

    Another, more aware rheumatologist may be the best answer.

    Hope things get better.

  • This is so heartbreaking and annoying to read at the same time especially as you are dealing with other issues apart from PMR at the moment. Do take the advice given; what both your GP and Consultant are doing are putting you under unnecessary stress. Don't go there!!! If necessary you may have to change both GP and Consultant but end result is you need to taper according to your symptoms for as long as it takes, without extra hassle. None of us want to be on these steroids,all of us work hard to reduce( sometimes I feel like a record) but as Paddy said symptoms are king and PMR comes when it wants and goes when it wants. Let us know how you get on. X

  • Thank you to everyone who has replied to my post. I am extremely grateful.

    I have not been on this forum so frequently as I spend more time on the MacMillan forum from which I get a lot of support in trying to cope with my husband's illness.

    I have not had a previous DEXA scan. The one I had two weeks ago was the first despite being on steroids since last December.

    I had only recently changed my GP before the PMR symptoms began because my previous GP retired. The surgery has an excellent reputation in our area. I do not know of anyone in this area who has PMR nor any GP that would have real understanding of it, so it feels futile to change my GP. Professor Hughes practices in Chertsey which is about an hour and a half drive from here. I know he is regarded very highly by some in my support group.

    However, as my progress has been relatively straightforward with reducing 1mg per month until now, I feel his expertise should be saved for those of us who are having a lot of problems with symptoms and medication.

    Additionally, I do not feel my GP is likely to want to refer me to him for this reason and that she is as rigid in expecting me to reduce the steroids rapidly.

    Thank you all again for your tremendous support.

    Valerie

  • "However, as my progress has been relatively straightforward with reducing 1mg per month until now, I feel his expertise should be saved for those of us who are having a lot of problems with symptoms and medication."

    No - he is also there for people in a bad situation as you seem to be now, All that will happen is that at the very least you will have the PMR symptoms return - and then you will struggle to be any use to your husband. And you are also running the risk of adrenal insufficiency - especially in your current situation.

    I have a serious problem with doctors (or anyone else) who do not understand that the entire family is seriously impacted by having a family member with cancer. You are as much a cancer patient as he is. And the last thing you need at present is to be made ill because they think you should reduce pred fast.

    And there I do know what I'm talking about - I've been through the situation of a spouse with cancer twice. We have been incredibly lucky both times but it is no picnic.

  • I'm no expert but I would not try to reduce from 4mg until your symptoms have calmed down.Go by how you feel,you know your own body.x

You may also like...